Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Blacksburg, VA

July 1, 2005Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 1, 2005, 5:45 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 5:45 PM EDT (21:45 UTC)
Expired
Jul 1, 2005, 8:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 012145
FFWRNK
VAC089-690-020045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA

* UNTIL 845 PM EDT

* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHATMOSS...
  VILLA HEIGHTS...STANLEYTOWN...LEATHERWOOD...FIELDALE...            
  MARTINSVILLE AND COLLINSVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3658 8003 3660 7987 3656 7971 3674 7972
      3678 7987 3675 7999

$$

WP
2 follow-up statements
000 
WGUS71 KRNK 012308
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT FRI JUL 1 2005

VAC089-690-020045-
MARTINSVILLE VA-HENRY VA-
706 PM EDT FRI JUL 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR HENRY AND
MARTINSVILLE COUNTIES...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING 
ACROSS PATRICK COUNTY. THIS AREA OF STORMS WILL MOVE ACROSS HENRY 
COUNTY THROUGH 815 PM...AND ACROSS LOCATIONS THAT RECEIVED OVER TWO 
INCHES OF RAIN EARLIER. THIS WILL KEEP THE THREAT OF FLOODING 
GOING...ESPECIALLY FROM SANVILLE...SOUTH TO SPENCER AND EAST TO 
MARTINSVILLE.

TO REPORT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN 
BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TO TURN AROUND...DONT DROWN.

LAT...LON 3658 8003 3657 7988 3656 7971 3674 7972
      3678 7987 3675 7999

$$

WP
000 
WGUS71 KRNK 012343
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT FRI JUL 1 2005

VAC089-690-012350-
MARTINSVILLE VA-HENRY VA-
740 PM EDT FRI JUL 1 2005

...THE FLASH FLOOD WARNING FOR HENRY COUNTY AND MARTINSVILLE 
CITY IS CANCELLED...

AT 740 PM...COUNTY OFFICIALS REPORTED NO FLOODING IN HENRY COUNTY OR 
IN THE CITY OF MARTINSVILLE. THE THUNDERSTORM THAT WAS MOVING ACROSS 
PATRICK COUNTY EARLIER HAD WEAKENED...AND WILL ONLY PRODUCE LIGHT TO 
MODERATE SHOWERS. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL  
WEATHER INFORMATION. IF YOU RECEIVED FLOODING EARLIER...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 
6...2 1 5...4 3 2 4.

LAT...LON 3658 8003 3657 7988 3656 7971 3674 7972
      3678 7987 3675 7999

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:19 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 1, 3:19 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 1 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

TONIGHT...
SCATTERED THUNDERSTORMS DEVELOPING IN THE NW NC AND SW VA MTNS THIS
AFTERNOON...AND THESE WILL INCREASE IN COVERAGE HEADING INTO EARLY
EVENING. HOWEVER...LEE TROF EAST OF THE MTNS...WITH MUCH GREATER
INSTABILITY...IS EXPECTED TO BE THE FOCUS FOR MOST TSTM ACTIVITY
AFTER 6:00 OR 7:00 PM. HAVE PUT LIKELY POPS IN THE NW NC FOOTHILLS
AND PIEDMONT...AND ALSO SOUTH SIDE VA INTO THIS EVENING EXPECTING
THIS AREA TO SEE THE MOST COVERAGE WITH THE BEST INSTABILITY...LOW
LEVEL MOISTURE CONVERGENCE...AND CURRENT ACTIVITY. THIS IS ALSO THE
AREA WITH THE BEST CHC OF SEVERE WITH SB CAPES 2500 TO 3000 INTO
EARLY EVENING. HARD TO FIND ANY OTHER FOCUS FOR CONVECTION THE REST
OF THE AREA...SO I HAVE 50 POPS FOR SCATTERED TSTMS ELSEWHERE.
ACTIVITY SHOULD BE DECREASING WEST TO EAST AFTER MIDNIGHT WITH
NORTHWEST DOWNSLOPE FLOW KICKING IN.

SATURDAY AND SATURDAY NIGHT...
850 MB BOUNDARY REMAINING WELL NORTH ALONG THE MASON-DIXON LINE.
LEE TROUGH TO AGAIN KICK OFF A FEW MORE TSRA WITH FOCUS EAST AND
ALONG THE VA/NC LINE.  MODERATE-HIGH CAPE/LAPSE RATES VALUES IN THE
AFTN COULD PRODUCE A FEW SVR STORMS BUT BELIEVE HIGHEST POTENTIAL
WILL BE CENTRAL VA/NC AND ALONG THE COAST. INVERSION CAP MOVING INTO
SE WV/NRV WILL KEEP THEM DRY WITH FAIR WX CU DEVELOPING. CAP COULD
BE HIGH ENOUGH NOT TO RULE OUT A STRAY TSRA.  DRY AIR AND INVERSION
WILL EVENTUALLY WORK INTO THE AREA OVERNIGHT.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...

QUICK OVERVIEW FOR THE COMING WEEK...
AN ACTIVE WEATHER WEEK AHEAD AS SEVERAL FEATURES TO BRING SCT
CONVECTION INTO THE REGION. TEMPERATURES WILL BE ABOVE NORMAL
ESPECIALLY THOSE AREAS WHO MISS THE TSRA.

SUNDAY-SUNDAY NIGHT...
SFC HI SLIDING OFF THE NE COAST ALLOWING FLOW TO BECOME SE. IN THE
OH/TN VALLEY...A WEAK SHORT WAVE TROF AND THETA-E RIDGE WILL DRIFT
TO THE WEST.  THESE TWO WEAK FEATURES WILL BRING AT LEAST A CHC FOR
TSRA ACROSS NW NC MTNS AND FOOTHILLS.

MONDAY...
UPPER LEVEL RIDGE CENTERED OVER FLORIDA WILL DIRECT ANY WAVES OUT OF
THE SOUTHERN PLAINS AND INTO THE MID ATLANTIC REGION. ONE SUCH WAVE
WILL ENTERS THE MTN EMPIRE/SE WV MONDAY AFTN/NIGHT.

TUESDAY...
A COLD FRONT WILL MOVE THRU THE OH-TN VALLEY. PREFRONTAL ENERGY AND
LOW LEVEL MOISTURE TO BRING POSSIBILITIES OF STRONG STORMS INTO THE
AREA BY THE AFTN.

WEDNESDAY THROUGH FRIDAY...
FRONT TO STALL SOME WHERE IN THE MID ATLANTIC REGION. LATEST GFS HAS
FRONT STALLING ALONG THE VA COAST BACK INTO THE TN VALLEY.  WAVES
FROM THE SOUTHERN PLAINS WILL TRACK AROUND THE FLORIDA/GULF RIDGE
AND ALONG THIS BOUNDARY. LOW CONFIDENCE WITH TIMING OF WAVES AND
POSITION OF BOUNDARY TO KEEP POPS LOW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/RCS
Hazardous weather outlook, Jul 1, 2:45 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI JUL 1 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
245 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
AS A COLD FRONT APPROACHES THE REGION. ISOLATED STRONG THUNDERSTORMS
WILL BRING A THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. ALTHOUGH
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS EXTENDS ACROSS THE NORTHWEST
NORTH CAROLINA FOOTHILLS AND PIEDMONT...AND INTO SOUTH SIDE VIRGINIA.
IN ADDITION...SMALL CLUSTERS OF THUNDERSTORMS WILL LIKELY PRODUCE
LOCALIZED VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

JJ

In the hours before

Special weather statement, Jul 1, 2:31 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT FRI JUL 1 2005

NCZ003-011902-
SURRY-
231 PM EDT FRI JUL 1 2005

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT NORTHWESTERN
SURRY COUNTY THROUGH 305 PM. LOCATIONS WEST OF INTERSTATE 77...
INCLUDING LADONIA AND BLEVINS STORE CAN EXPECT THIS STORM. MOVE
INDOORS IF YOU LIVE IN THIS AREA...AND STAY AWAY FROM WINDOWS.

05
Special weather statement, Jul 1, 4:39 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI JUL 1 2005

VAZ007-009-010-012-013-016-017-012145-
BLAND-CARROLL-FLOYD-PULASKI-SMYTH-TAZEWELL-WYTHE-
439 PM EDT FRI JUL 1 2005

A SCATTERED TO BROKEN LINE OF THUNDERSTORMS IS FORMING FROM THE BLUE
RIDGE WEST TO THE MOUNTAIN EMPIRE. THIS LINE IS MOVING SOUTHEAST AT
15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE...DUGSPUR...MAX MEADOWS AND
BURKES GARDEN. IF YOU ARE TRAVELING INTERSTATE 77 BETWEEN BLUEFIELD
AND HILLSVILLE...BE ALERT TO PONDING WATER AND VERY HEAVY RAIN WITH
LOW VISIBILITIES.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:17 PM EDTSevere Thunderstorm WarningRNKBland28 min
Jun 30, 8:46 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min
Jul 1, 2:49 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford24 min
Jul 1, 4:18 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville57 min
Jul 1, 4:29 PM EDTSevere Thunderstorm WarningRNKPatrick33 min
Jul 1, 4:53 PM EDTSevere Thunderstorm WarningRNKWythe35 min
Jul 1, 5:12 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville50 min
Jul 1, 7:37 PM EDTSevere Thunderstorm WarningRNKCraig23 min
Jul 1, 7:50 PM EDTSevere Thunderstorm WarningRNKBotetourt32 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.